Illinois, 2025Flood in Illinois, February 18 to 19, 2025
February 18 to 19, 2025 · NWS PAH · 1 event in 1 county or zone
5) on February 15th resulted in rising water levels along the Big Muddy River with brief minor flooding at Plumfield.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall (2-2.5) on February 15th resulted in rising water levels along the Big Muddy River with brief minor flooding at Plumfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 3:38 AM CST, 1 hour 7 minutes earlier. Its key messages:
- A few bands of light to moderate snow may produce accumulations of a dusting to one inch in portions of the northern half of the Quad State with some slushy roads possible.
- Confidence remains high that a major winter storm will impact the Quad State this afternoon through tonight with flurries to light snow lingering through Wednesday. A Winter Storm Warning covers most areas with the exception of our northern row of counties in southern Illinois and southwest Indiana which has a Winter Weather Advisory.
- Dangerously cold temperatures will cause wind chill values to fall to near or below zero degrees during the latter half of this week with the lowest wind chill values early Thursday morning.
- Extensive river flooding continues this week, mainly along the Ohio River and other rivers in Kentucky.
Area forecast discussion, Feb 18, 3:38 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
338 AM CST Tue Feb 18 2025
.KEY MESSAGES...
- A few bands of light to moderate snow may produce
accumulations of a dusting to one inch in portions of the
northern half of the Quad State with some slushy roads
possible.
- Confidence remains high that a major winter storm will impact
the Quad State this afternoon through tonight with flurries to
light snow lingering through Wednesday. A Winter Storm
Warning covers most areas with the exception of our northern
row of counties in southern Illinois and southwest Indiana
which has a Winter Weather Advisory.
- Dangerously cold temperatures will cause wind chill values to
fall to near or below zero degrees during the latter half of
this week with the lowest wind chill values early Thursday
morning.
- Extensive river flooding continues this week, mainly along the
Ohio River and other rivers in Kentucky.
&&
.UPDATE...
Issued at 1151 PM CST Mon Feb 17 2025
Updated aviation discussion for 06Z TAFs.
&&
.DISCUSSION...
Issued at 338 AM CST Tue Feb 18 2025
A couple bands of light snow are oriented west to east across
mainly northern portions of the Quad State. Light accumulations
of a dusting to an inch are possible on grassy surfaces. With
roads being treated in advance of a major winter storm, road
impacts early this morning are going to primarily take the form
of slushy untreated roads. Caution is needed for the morning
commute. An SPS has been issued through 15z for this hazard.
On the synoptic scale, a strong surface ridge stretches from
Saskatchewan to the Plains, while upper-level flow is zonal
across the Quad State. Energy moving through the Central Plains
from the Rockies is showing precipitation between Kansas City
and Tulsa. A broad area of ascent will stretch from Southern
Missouri to the Mississippi Delta region by tonight as low
pressure dives through Texas and sets up on the Gulf Coast
tonight. Despite becoming increasing separated north from the
surface low, Southern Missouri hangs on to vertical ascent, with
models showing frontogenesis and a positioning in the right
entrance region of a jet streak. Environmental conditions slowly
become less favorable as the system moves eastward with QPF and
snowfall trending lower. This does not mean there won't be
significant snowfall, however. SE Missouri is forecast to have 5
to 9 inches of snow, while much of the rest of the Quad State
could see 4 to 6 inches. Locally higher amounts are possible
with banding. The one notably lower area is the I-64 corridor
where 2-4 inches is possible, including the early morning
snowfall ahead of the main system. Winter Storm Warnings cover
all but the I-64 corridor which has an Advisory instead.
Compared to the previous model cycle, snowfall totals are around
an inch higher on average and shifted roughly a row of counties
southward, but the overall pattern remains similar.
Snow with the main system begins early this afternoon in SEMO,
reaching the rest of the Quad State late afternoon. Snow
accumulations increase with the better forcing that moves
through around late afternoon to evening in the west and evening
into overnight hours for the east. Snow ratios around 14:1 in
the south and 18:1 in the north will yield a fluffy snow,
boosting snow totals with an otherwise not all that impressive
quarter to just over half inch of QPF.
Flurries to light snow Wednesday, mainly in the northeastern
half of the Quad State, are associated with an upper low moving
through the Midwest. Arctic air moves in following this system
with dangerously cold conditions as high pressure moves into the
Plains and the upper low reaches the Midwest. Snow cover will
further enable radiational cooling. Highs mainly in the 20s
today fall to near 20 on Thursday with a moderating trend for
the end of the week and weekend. Lows in the teens to lower 20s
this morning drop to the low to mid single digits Wednesday
night and Thursday night. With breezy winds holding on to near
10 mph tonight, wind chills early Wednesday morning are only a
couple degrees warmer than Cold Weather Advisory criteria on
average (whether wind speeds hold vs dropping off more will be
key as to whether an advisory needs issuance). Cooler
temperatures Wednesday night drop wind chills early Thursday to
-5 to -10. Winds calm for the end of the week, keeping Friday
morning wind chills more in the 0 to 5 range. Ensembles don't
entirely agree on the formation of a system emerging from the
Rockies early this weekend, and many that do track it south of
the Quad State, so dry conditions remain in the NBM through the
weekend into early next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1151 PM CST Mon Feb 17 2025
Conditions will transition from VFR to MVFR as ceilings lower
overnight. There is a chance for light snow late tonight and
into the morning. The heavier snow will arrive by late afternoon
and especially the evening, lowering visibilities, with IFR
conditions anticipated by the end of the day and into the
evening hours. Winds will generally be from the northeast at 5
to 15 knots, with some gusts over 20 kts possible Tuesday into
Tuesday night.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from noon today to 9 AM CST Wednesday
for ILZ075>078.
Winter Storm Warning from noon today to 9 AM CST Wednesday for
ILZ080>094.
MO...Winter Storm Warning from 9 AM this morning to 9 AM CST
Wednesday for MOZ076-086-087-100-107>112-114.
IN...Winter Weather Advisory from noon CST /1 PM EST/ today to 9 AM
CST /10 AM EST/ Wednesday for INZ081-082.
Winter Storm Warning from noon today to 9 AM CST Wednesday for
INZ085>088.
KY...Winter Storm Warning from noon today to 9 AM CST Wednesday for
KYZ001>022.
&&
UPDATE...RJP
DISCUSSION...ATL
AVIATION...RJPHazardous weather outlook, Feb 18, 3:49 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CST Tue Feb 18 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CST Tue Feb 18 2025 /449 AM EST Tue Feb 18 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Light snow is possible early this morning, mainly in the northern
half of the Quad State, which can produce slick spots, primarily
on untreated secondary roads.
Significant snowfall accumulations with travel impacts are likely
this afternoon through the night. A Winter Storm Warning is in
effect for much of the area while a Winter Weather Advisory is in
effect for the Interstate 64 corridor. Refer to the products for
more details.
Widespread river flooding will continue or is forecast to develop
along parts of the Ohio and Green Rivers.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Winter Storm Warning and Winter Weather Advisory end mid-
morning Wednesday as snow winds down but road impacts remain.
Flurries to light snow are possible later Wednesday.
Dangerous cold is forecast for much of the week ahead. Morning
wind chill values will be near or below zero Wednesday through
Friday, with the lowest wind chill values early Thursday morning.
Widespread river flooding will continue or is forecast to develop
along parts of the Ohio and Green Rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snow accumulations with this winter storm are
appreciated.
ATL
In the hours before
Special weather statement, Feb 18, 12:44 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service PADUCAH KY
1244 AM CST Tue Feb 18 2025
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-
181500-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Union KY-Henderson-Daviess-Perry MO-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Fort Branch, Petersburg, Poseyville, Evansville, Boonville,
Rockport, Morganfield, Henderson, Owensboro, and Perryville
1244 AM CST Tue Feb 18 2025 /144 AM EST Tue Feb 18 2025/
...Light Snow Through Early Morning...
Bands of light to occasionally moderate snow ahead of the main
winter storm will move through mainly the northern half of the
Quad State region during the overnight hours through early this
morning. This snow will produce light accumulations ranging from a
dusting up to around one inch. While widespread travel impacts
are not expected, isolated slippery spots are possible, especially
on less traveled back roads. If driving during the overnight to
early morning hours, use extra caution if you encounter snow
accumulation on the roads.
ATL
Flood, Franklin
- When
- February 18, 4:45 AM CST to February 19, 7:15 AM CST
- Where
- Franklin County, 1.11 mi SE of Zeigler Jct to 1.5 mi S of Zeigler Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.907, -89.008
Minor flooding of bottomland and surrounding low lying areas occurred near Plumfield.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Oklahoma, February 18 to 21, 2025106 events
- Extreme Cold and Cold in Texas, February 18 to 21, 202575 events
- Extreme Cold in Missouri, February 18 to 21, 202537 events
- Ice Storm and Winter Storm in Arkansas, February 18 to 19, 202534 events
- Winter Storm in Missouri, February 18 to 19, 202530 events
- Heavy Snow and Winter Weather in West Virginia, February 18 to 20, 202530 events
- Extreme Cold in Nebraska, February 18 to 20, 202527 events
- Extreme Cold in Kansas, February 18 to 20, 202522 events
- Heavy Snow and Winter Weather in Kentucky, February 18 to 19, 202522 events
- Heavy Snow and Winter Weather in Illinois, February 18 to 19, 202519 events
- Winter Storm and Winter Weather in Tennessee, February 18 to 19, 202519 events
- Extreme Cold in North Dakota, February 18 to 19, 202514 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233058.